Geodesic Flow on the Normal Congruence of a Minimal Surface

  • Brendan Guilfoyle
  • Wilhelm Klingenberg
Part of the Progress in Mathematics book series (PM, volume 265)


We study the geodesic flow on the normal line congruence of a minimal surface in ℝ3 induced by the neutral Kähler metric on the space of oriented lines. The metric is lorentz with isolated degenerate points and the flow is shown to be completely integrable. In addition, we give a new holomorphic description of minimal surfaces in ℝ3 and relate it to the classical Weierstrass representation.


Geodesic flow minimal surface oriented lines 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    V. Arnold and A. Givental, Symplectic geometry, in Encycl. of Math. Sci. 4, Springer-Verlag, New York, (1990) 1–136.Google Scholar
  2. [2]
    M.A. Guest, Harmonic maps, loop groups and integrable systems, LMS Student Texts 38, Cambridge University Press, Cambridge (1997).Google Scholar
  3. [3]
    B. Guilfoyle and W. Klingenberg, Generalised surfaces in3, Math. Proc. of the R.I.A. 104A(2) (2004) 199–209.zbMATHMathSciNetGoogle Scholar
  4. [4]
    B. Guilfoyle and W. Klingenberg, An indefinite Kähler metric on the space of oriented lines, J. London Math. Soc. 72, (2005) 497–509.Google Scholar
  5. [5]
    B. Guilfoyle and W. Klingenberg, Geodesic flow on global holomorphic sections of TS 2, Bull. Belg. Math. Soc. 13 (2006) 1–9.Google Scholar
  6. [6]
    N.J. Hitchin, Monopoles and geodesics, Comm. Math. Phys. 83, (1982) 579–602.zbMATHCrossRefMathSciNetGoogle Scholar
  7. [7]
    J. Moser, Various aspects of integrable Hamiltonian systems, in Dynamical systems (C.I.M.E. Summer School, Bressanone, 1978) Progr. Math. 8, Birkhäuser, Boston, Mass., (1980) 233–289.Google Scholar
  8. [8]
    A. Reznikov, Affine symplectic geometry. I: Applications to geometric inequalities, Isr. J. Math. 80, (1992) 207–224.zbMATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    S. Tabachnikov, Projectively equivalent metrics, exact transverse line fields and the geodesic flow on the ellipsoid, Comment. Math. Helv. 74, (1999) 306–321.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2007

Authors and Affiliations

  • Brendan Guilfoyle
    • 1
  • Wilhelm Klingenberg
    • 2
  1. 1.Department of Computing and MathematicsInstitute of Technology, Tralee Clash TraleeCo. KerryIreland
  2. 2.Department of Mathematical SciencesUniversity of DurhamDurhamUK

Personalised recommendations